Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 18, NWS Midland/Odessa, TX

March 6, 200910 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 6, 2009, 2:42 PM CST for 10 counties in Texas. It took effect at Mar 7, 2009, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2009, 2:42 PM CST (20:42 UTC)
In effect from
Mar 7, 2009, 11:00 AM CST
Expired
Mar 7, 2009, 8:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 062042
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CST FRI MAR 6 2009

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE 
GUADALUPE MOUNTAINS AND SOUTHEASTERN NEW MEXICO PLAINS FOR WINDY
CONDITIONS...VERY LOW HUMIDITY...AND VERY HIGH FIRE DANGER...

...RED FLAG WARNING IS IN EFFECT SATURDAY FOR ALL OF SOUTHEAST 
NEW MEXICO AND FOR WEST TEXAS ALONG AND WEST OF A KERMIT TO
ALPINE LINE FOR WINDY CONDITIONS...VERY LOW HUMIDITY...AND VERY
HIGH FIRE DANGER...

...FIRE WEATHER WATCH IS IN EFFECT SATURDAY FOR THE REMAINDER OF
WEST TEXAS ALONG AND NORTH OF INTERSTATE 10...FOR STRONG WINDS...
LOW RELATIVE HUMIDITY...AND VERY HIGH FIRE DANGER...

.A SURFACE LOW PRESSURE TROUGH WILL CONTINUE TO DEEPEN ACROSS
EASTERN NEW MEXICO TODAY AND SATURDAY. SOUTH WINDS OF 20 TO 25
MPH...WITH HIGHER WIND GUSTS IN THE MOUNTAINS...AND LOW HUMIDITY
VALUES AROUND 10 PERCENT WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO
INTO THE EARLY EVENING HOURS TODAY.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH LATE
SATURDAY MORNING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO...WITH HIGHER WINDS IN THE MOUNTAINS. RELATIVE HUMIDITY
VALUES WILL FALL BELOW 15 PERCENT ACROSS ALL OF SOUTHEAST NEW
MEXICO AND PORTIONS OF WEST TEXAS ALONG AND WEST OF A KERMIT TO
ALPINE LINE BY EARLY AFTERNOON. A RED FLAG WARNING HAS BEEN
ISSUED FOR SATURDAY FOR THIS AREA.

A DRYLINE WILL SURGE EASTWARD ACROSS WEST TEXAS DURING THE 
AFTERNOON HOURS ON SATURDAY...WITH WIND SPEEDS OF 20 MPH OR
GREATER AND LOW AFTERNOON RELATIVE HUMIDITY VALUES EXPECTED WEST
OF THIS DRYLINE. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY FOR
THE REMAINDER OF WEST TEXAS ALONG AND NORTH OF INTERSTATE 10.

NMZ114-TXZ258-071000-
/O.UPG.KMAF.FW.A.0018.090307T1200Z-090308T0200Z/
/O.NEW.KMAF.FW.W.0018.090307T1700Z-090308T0200Z/
/O.CON.KMAF.FW.W.0017.000000T0000Z-090307T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
142 PM MST FRI MAR 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST
SATURDAY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST
THIS EVENING.

DRY AND WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS WITH SLOW HUMIDITY RECOVERY THIS EVENING.

DRY AND VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS BY LATE SATURDAY MORNING.  RELATIVE HUMIDITY VALUES
WILL FALL BELOW 15 PERCENT WITH VERY WINDY CONDITIONS RESULTING 
IN DANGEROUS TO EXTREME FIRE WEATHER CONDITIONS ACROSS THE
GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY. AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

NMZ115-071000-
/O.UPG.KMAF.FW.A.0018.090307T1700Z-090308T0200Z/
/O.NEW.KMAF.FW.W.0018.090307T1700Z-090308T0200Z/
/O.CON.KMAF.FW.W.0017.000000T0000Z-090307T0200Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
142 PM MST FRI MAR 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

DRY AND WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON ACROSS THE
PLAINS OF SOUTHEASTERN NEW MEXICO WITH SLOW HUMIDITY RECOVER
THIS EVENING.

DRY AND WINDY CONDITIONS ARE EXPECTED TO RETURN BY LATE
SATURDAY MORNING. RELATIVE HUMIDITY VALUES WILL FALL BELOW
15 PERCENT WITH 20 FT WINDS OF 20 MPH OR GREATER...RESULTING
TN DANGEROUS FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY. AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

TXZ057>060-067-074-071000-
/O.UPG.KMAF.FW.A.0018.090307T1700Z-090308T0200Z/
/O.NEW.KMAF.FW.W.0018.090307T1700Z-090308T0200Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
DAVIS/APACHE MOUNTAINS AREA-
242 PM CST FRI MAR 6 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM CST
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRY AND WINDY CONDITIONS ARE EXPECTED BY LATE SATURDAY MORNING 
ACROSS THE UPPER TRANS PECOS...DAVIS MOUNTAINS...VAN HORN
REGION...AND WESTERN PERMIAN BASIN. 20 FT WINDS OF 20 MPH OR
GREATER... MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS...AND
VERY HIGH FIRE DANGER ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY. AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

TXZ045>048-050>053-061>063-068>070-075-071000-
/O.CON.KMAF.FW.A.0018.090307T1700Z-090308T0200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-
MIDLAND-GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-
242 PM CST FRI MAR 6 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING. 

DRY AND WINDY CONDITIONS ARE POSSIBLE SATURDAY ACROSS MUCH
OF WEST TEXAS ALONG AND NORTH OF INTERSTATE 10. 20 FT WINDS OF 
20 MPH OR GREATER...MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR
LESS...AND VERY HIGH FIRE DANGER ARE POSSIBLE SATURDAY. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$
3 follow-up statements
000 
WWUS84 KMAF 070258
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CST FRI MAR 6 2009

...RED FLAG WARNING IS IN EFFECT SATURDAY FOR ALL OF SOUTHEAST 
NEW MEXICO AND FOR THE UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR AND DAVIS MOUNTAINS FOR WINDY CONDITIONS...VERY LOW 
HUMIDITY...AND VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IS IN EFFECT SATURDAY FOR THE LOWER TRANS
PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR STRONG 
WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH FIRE DANGER...

.A SURFACE LOW PRESSURE TROUGH ALONG WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM WILL BRING INCREASING WINDS TO MOST OF THE
REGION ON SATURDAY. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 20
TO 30 MPH LATE SATURDAY MORNING ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO...WITH HIGHER WINDS IN THE MOUNTAINS.
RELATIVE HUMIDITY VALUES WILL FALL BELOW 15 PERCENT ACROSS ALL OF
SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS ALONG AND WEST OF
A KERMIT TO ALPINE LINE BY EARLY AFTERNOON. A RED FLAG WARNING HAS
BEEN ISSUED FOR THIS AREA ON SATURDAY.

A DRYLINE WILL SURGE EASTWARD ACROSS WEST TEXAS DURING THE
AFTERNOON HOURS ON SATURDAY...WITH WIND SPEEDS OF 20 MPH OR
GREATER AND LOW AFTERNOON RELATIVE HUMIDITY VALUES EXPECTED WEST
OF THIS DRYLINE. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY FOR
THE REMAINDER OF WEST TEXAS ALONG AND NORTH OF INTERSTATE 10.

NMZ114-115-TXZ057>060-067-074-258-071200-
/O.CON.KMAF.FW.W.0018.090307T1700Z-090308T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
858 PM CST FRI MAR 6 2009 /758 PM MST FRI MAR 6 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
TO 8 PM CST /7 PM MST/ SATURDAY...

DRY AND VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP BY LATE
SATURDAY MORNING. SOUTHWEST WINDS OF AT LEAST 30 TO NEAR 35 MPH
WITH GUSTS OVER 40 MPH ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS. ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE
UPPER TRANS PECOS...SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS
OVER 35 MPH ARE EXPECTED. RELATIVE HUMIDITY VALUES ACROSS THE
ENTIRE AREA WILL FALL TO NEAR 10 TO 15 PERCENT. CRITICAL FIRE
WEATHER CONDITIONS WILL DEVELOP AS A RESULT OF THESE WEATHER
CONDITIONS AND VERY HIGH TO EXTREME FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY. AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

TXZ045>048-050>053-061>063-068>070-075-071200-
/O.CON.KMAF.FW.A.0018.090307T1700Z-090308T0200Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-
MIDLAND-GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-
858 PM CST FRI MAR 6 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

DRY AND WINDY CONDITIONS ARE POSSIBLE SATURDAY ACROSS THE LOWER
TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. 20
FOOT WINDS OF AT LEAST 20 MPH...MINIMUM RELATIVE HUMIDITY OF 15
PERCENT OR LESS...AND VERY HIGH FIRE DANGER ARE POSSIBLE SATURDAY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
000 
WWUS84 KMAF 071125
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 AM CST SAT MAR 7 2009

...RED FLAG WARNING TODAY FOR GUADALUPE AND DAVIS MOUNTAINS... 
SOUTHEASTERN NEW MEXICO PLAINS... WESTERN AND CENTRAL PERMIAN
BASIN... UPPER TRANS PECOS... AND VAN HORN REGION...

.THE APPROACH OF AN UPPER TROUGH AND A DEEPENING SURFACE LOW
OVER THE PANHANDLE WILL COMBINE TO PRODUCE DRY AND WINDY CONDITIONS
TODAY ACROSS SOUTHEASTERN NEW MEXICO AND MUCH OF WEST TEXAS.
STRONG WINDS ALOFT WILL MIX DOWN TO THE GROUND AND COMBINE WITH
A TIGHT SURFACE PRESSURE GRADIENT TO PRODUCE WINDY CONDITIONS
TODAY.  AS THE SOUTHWEST WIND INCREASES DURING THE DAY... A
DRYLINE WILL SURGE EAST PUSHING DRY AIR ACROSS WEST TEXAS.  A RED
FLAG WARNING IS IN EFFECT TODAY GENERALLY WEST OF A LAMESA TO FORT
DAVIS LINE FOR 20 FT WINDS OF 20 MPH OR GREATER... MINIMUM
RELATIVE HUMIDITY OF 15 PERCENT OR LESS... AND VERY HIGH FIRE
DANGER.

TXZ047-048-052-053-063-069-070-075-071230-
/O.CAN.KMAF.FW.A.0018.090307T1700Z-090308T0200Z/
BORDEN-SCURRY-HOWARD-MITCHELL-GLASSCOCK-UPTON-REAGAN-PECOS-
525 AM CST SAT MAR 7 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FIRE WEATHER WATCH. 

HIGHER EXPECTED RELATIVE HUMIDITY ALONG WITH LOWER WIND SPEEDS
HAS RESULTED IN THE CANCELLATION OF THE THE FIRE WEATHER WATCH FOR
THE EASTERN PERMIAN BASIN AND PECOS COUNTY.

$$

TXZ045-046-050-051-061-062-068-072200-
/O.UPG.KMAF.FW.A.0018.090307T1700Z-090308T0200Z/
/O.EXA.KMAF.FW.W.0018.090307T1700Z-090308T0200Z/
GAINES-DAWSON-ANDREWS-MARTIN-ECTOR-MIDLAND-CRANE-
525 AM CST SAT MAR 7 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRY AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP BY LATE MORNING
AND CONTINUE THROUGH THE DAY. SOUTHWEST 20 FT WINDS OF 20 MPH OR
GREATER ARE EXPECTED ALONG WITH MINIMUM RELATIVE HUMIDITY BELOW 15
PERCENT AND VERY HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY.  AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.  ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

NMZ114-115-TXZ057>060-067-074-258-072200-
/O.CON.KMAF.FW.W.0018.090307T1700Z-090308T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
525 AM CST SAT MAR 7 2009 /425 AM MST SAT MAR 7 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING. 

DRY AND VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP BY LATE
MORNING AND CONTINUE THROUGH THE DAY. SOUTHWEST 20 FT WINDS WELL
IN EXCESS OF 20 MPH ARE EXPECTED ALONG WITH MINIMUM RELATIVE
HUMIDITY BELOW 15 PERCENT AND VERY HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY.  AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.  ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$
000 
WWUS84 KMAF 072003
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CST SAT MAR 7 2009

...RED FLAG WARNING IN EFFECT TODAY FOR WINDY AND DRY CONDITIONS FOR
THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS...
CENTRAL AND NORTHERN PERMIAN BASIN...UPPER TRANS PECOS AND VAN
HORN REGION...

.THE APPROACH OF AN UPPER TROUGH AND A DEEPENING SURFACE LOW OVER
THE PANHANDLE WILL COMBINE TO PRODUCE DRY AND WINDY CONDITIONS
TODAY ACROSS SOUTHEASTERN NEW MEXICO AND MUCH OF WEST TEXAS.
STRONG WINDS ALOFT WILL MIX DOWN TO THE GROUND AND COMBINE WITH A
TIGHT SURFACE PRESSURE GRADIENT TO PRODUCE WINDY CONDITIONS TODAY.
AS THE SOUTHWEST WIND INCREASES DURING THE DAY... A DRYLINE WILL
SURGE EAST PUSHING DRY AIR ACROSS WEST TEXAS. A RED FLAG WARNING
IS IN EFFECT TODAY GENERALLY WEST OF A LAMESA TO FORT DAVIS LINE
FOR 20 FT WINDS OF 20 MPH OR GREATER... MINIMUM RELATIVE HUMIDITY
OF 15 PERCENT OR LESS... AND VERY HIGH FIRE DANGER.

NMZ114-115-TXZ045-046-050-051-057>062-067-068-074-258-080200-
/O.CON.KMAF.FW.W.0018.000000T0000Z-090308T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-ANDREWS-MARTIN-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
203 PM CST SAT MAR 7 2009 /103 PM MST SAT MAR 7 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING...

SOUTHWEST 20 FT WINDS OF 20 MPH OR GREATER...AND GUSTS OF 35 MPH OR 
GREATER...ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON.  MINIMUM 
RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WILL ACCOMPANY VERY HIGH
FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE 
EITHER OCCURRING NOW...OR WILL SHORTLY.  A COMBINATION OF STRONG 
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE 
RAPID FIRE GROWTH POTENTIAL.

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY.  AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.  ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 6, 2:38 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 6, 2:38 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CST FRI MAR 6 2009

.DISCUSSION...

INCREASING CLOUDS ACROSS THE AREA MAY BE INHIBITING MIXING SOME
AND PREVENTING WINDS FROM GETTING QUITE AS HIGH AS EXPECTED. TEMPS
HOWEVER ARE PRETTY MUCH ON TARGET MAKING TODAY A PLEASANT DAY. AN
UPPER LEVEL TROUGH CURRENTLY OVER THE WESTERN US WILL MOVE EAST
OVERNIGHT INCREASING WINDS IN THE GUADALUPE MOUNTAINS AND HAVE
GONE AHEAD AND ISSUED A HIGH WIND WARNING FOR THAT AREA. SOME OF
THESE WINDS MAY SPREAD OUT INTO THE ADJACENT PLAINS IN
CULBERSON...EDDY...AND LEA COUNTIES AND MAY REQUIRE A WIND
ADVISORY TO BE ISSUED...BUT WILL LET THE MID SHIFT MAKE THE FINAL
DECISION SINCE WE STILL HAVE SOME TIME. AMPLE MID AND UPPER LEVEL
MOISTURE IS POURING IN FROM THE PACIFIC AND WILL KEEP CLOUDS IN
THROUGH 24 HOURS. THIS WILL KEEP TEMPS TOMORROW A FEW DEGREES
COOLER THAN TODAY AND SOME OF THE MOISTURE COULD MIX TO THE
SURFACE KEEPING HUMIDIITES UP A BIT. ANOTHER QUESTION WILL BE THE
POSITION OF THE DRYLINE TOMORROW. THE 12Z NAM WAS HOLDING IT
FURTHER WEST THAN THE 12Z GFS...HOWEVER THE 18Z NAM HAS PUSHED
THIS FEATURE EAST TO OUR EASTERN CWA BOUNDARY AND PREFER THAT
POSITION BETTER GIVEN THE HELP FROM THE SOUTHWESTERLY LOWER AND
MID LEVEL FLOW.

SUNDAY AND EARLY NEXT WEEK ARE PRETTY MUCH CARBON COPIES OF EACH
OTHER WITH ABOVE NORMAL TEMPS AND BREEZY CONDITIONS CONTINUING A
BORDERLINE FIRE WEATHER THREAT. THE FORECAST CONCERN IN THE
EXTENDED PERIOD IS THE EVOLUTION OF ANOTHER WEST COAST UPPER
TROUGH AND ITS ASSOCIATED COLD FRONT. THE GFS AND ECMWF HAVE COME
INTO DECENT AGREEMENT THAT A COLD AIR MASS WILL PUSH INTO WEST
TEXAS AND EASTERN NEW MEXICO WEDNESDAY AND WILL HANG AROUND FOR A
FEW DAYS. WITH THE COLD AIR MASS IN PLACE...SOUTHEASTERLY 850MB
WINDS WILL ADVECT MOISTURE NORTHWARD SATURATING THE LOWER LEVELS
AND BRINGING OUR FIRST DECENT CHANCE FOR PRECIP IN A FEW WEEKS AS
AN UPPER DISTURBANCE MOVES ACROSS THE AREA PROVIDING THE NEEDED
INSTABILITY. I HAVE UPPED POPS TO AS HIGH AS 40 PERCENT ACROSS THE
EASTERN BASIN WHICH MAY BE AGGRESSIVE BUT IS IN LINE WITH MEX
GUIDANCE AND THIS SITUATION SEEMS SOLID ENOUGH TO START RAMPING UP
POPS EVEN AT SUCH EXTENDED RANGES. THE BIGGEST UNCERTAINTY IN THE
FORECAST IS THE TIMING OF THE UPPER DISTURBANCE WITH THE GFS
FASTER THAN THE ECMWF. THEREFORE DO NOT BE SURPRISED TO SEE THE
POPS BOUNCE AROUND A BIT IN THE COMING DAYS UNTIL CONFIDENCE
INCREASES IN THE EXACT TIMING OF EVERYTHING COMING TOGETHER.

HENNIG

&&

.FIRE WEATHER...
THICK UPPER LEVEL CLOUDS HAVE PREVENTED MIXING TODAY AND IS
KEEPING THE WINDS FROM MEETING RED FLAG CRITERIA. THE CLOUDS WILL
CONTINUE ACROSS THE AREA TOMORROW BUT THE WINDS WILL BE INCREASING
AS AN UPPER DISTURBANCE APPROACHES THE AREA AND RED FLAG
CONDITIONS APPEAR MORE CERTAIN. THE BIG QUESTION FOR TOMORROW IS
HOW FAR EAST WILL THE RED FLAG CONDITIONS BE SEEN? WINDS WILL NOT
BE THE ISSUE FOR MOST OF THE AREA WITH PERHAPS WIND ADVISORY WIND
SPEEDS POSSIBLE IN SOUTHEASTERN NEW MEXICO AND ISOLATED PORTIONS
OF WEST TEXAS. MINIMUM AFTERNOON HUMIDITIES WILL BE THE BIG
CONCERN AS THE INCREASING MID AND UPPER LEVEL MOISTURE WILL
PREVENT THE LOWER LEVELS FROM REACHING THEIR MAXIMUM POTENTIAL FOR
DRYING AND COULD KEEP HUMIDITIES IN THE 15 TO 20 PERCENT RANGE.
AN ADDED FORECAST CONCERN WILL BE THE POSITION OF A DRYLINE IN THE
EASTERN PERMIAN BASIN WHICH COULD DETERMINE THE LOCATION OF THE
GREATEST MOISTURE. THEREFORE DECIDED TO UPGRADE THE FIRE WEATHER
WATCH TO A WARNING IN EASTERN NEW MEXICO AND THE UPPER TRANS PECOS
REGION OF WEST TEXAS FOR TOMORROW. WILL LEAVE THE FIRE WEATHER
WATCH GOING IN THE PERMIAN BASIN SINCE CONDITIONS AT THIS TIME
APPEAR MARGINAL.

FIRE WEATHER WILL CONTINUE TO BE A CONCERN...THOUGH ONLY A
MARGINAL ONE...SUNDAY INTO TUESDAY. A COLD FRONT WILL MOVE INTO
THE AREA WEDNESDAY AND SHOULD GREATLY DIMINISH FIRE WEATHER
CONCERNS WITH LOWER TEMPERATURES AND EVEN THE CHANCE FOR SOME
RAINFALL.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  82  50  80  /   0   0   0   0
CARLSBAD NM                55  78  46  77  /   0   0   0   0
DRYDEN TX                  58  80  59  82  /   0   0   0   0
FORT STOCKTON TX           58  88  56  81  /   0   0   0   0
GUADALUPE PASS TX          51  73  42  75  /   0   0   0   0
HOBBS NM                   53  77  42  76  /   0   0   0   0
MARFA TX                   46  75  43  76  /   0   0   0   0
MIDLAND INTL AIRPORT TX    56  79  48  79  /   0   0   0   0
ODESSA TX                  57  82  48  80  /   0   0   0   0
WINK TX                    56  86  50  84  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 6 AM TO 8 PM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 10 AM TO 7 PM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     UPTON.

     HIGH WIND WARNING FROM 6 AM TO 8 PM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 11 AM CST /10 AM MST/ TO 8 PM CST /7 PM
     MST/ SATURDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

10
Hazardous weather outlook, Mar 6, 1:44 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CST FRI MAR 6 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CST FRI MAR 6 2009 /1244 PM MST FRI MAR 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY...AND WINDY CONDITIONS THIS AFTERNOON ACROSS SOUTHEAST
NEW MEXICO WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS. A RED
FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE SOUTHEASTERN NEW
MEXICO PLAINS AND MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER CONCERNS WILL CONTINUE ON SATURDAY AS DRY AND WINDY
CONDITIONS EXPAND EASTWARD FROM SOUTHEASTERN NEW MEXICO INTO THE
TRANS PECOS AND PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT
SATURDAY FOR AREAS ALONG AND WEST OF A HOBBS TO ALPINE LINE. A
FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY FOR THE REMAINDER OF
WEST TEXAS ALONG AND NORTH OF INTERSTATE 10.

A HIGH WIND WARNING IS IN EFFECT SATURDAY FOR THE GUADALUPE
MOUNTAINS FOR SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS TO 75
MPH.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 5:17 AM CSTRed Flag WarningMAF15 hr
Mar 6, 5:25 AM CSTHigh Wind WatchMAF9 hr
Mar 6, 2:47 PM CSTHigh Wind WarningMAF30 hr

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.